Family Practice International
CLINICAL INFORMATION FROM THE INTERNATIONAL FAMILY MEDICINE LITERATURE
FREE PREVIEW Log in or buy this issue to read the full article. AAFP members and paid subscribers get free access to all articles. Subscribe now.
FREE PREVIEW Subscribe or buy this issue. AAFP members and paid subscribers get free access to all articles.
Am Fam Physician. 2000 Jan 1;61(1):225.
Resistant Perianal ‘Diaper Rash’
(Canada—Canadian Family Physician, September 1999, p. 2059.) Perianal erythema that persists after treatment for diaper rash may be caused by localized streptococcal dermatitis. Children three to four years of age are most susceptible to this condition, which has been associated with communal bathing. The infection is believed to be digitally transmitted from the pharynx, the more typical site of group A ß-hemolytic streptococcal infection. The rash presents in three different forms. It may be moist and pink, there may be red psoriasiform with yellow, superficial crusting, or there may be a dry fissured area with mucoid discharge. The child is likely to complain of tenderness, constipation, painful defecation and blood-streaked stools. The differential diagnosis includes pinworms, psoriasis, inflammatory bowel disease and sexual abuse. Perianal streptococcal dermatitis usually responds to oral penicillin V, 50 mg per kg per day in four equal doses, plus local mupirocin twice daily.
Issues in Epilepsy
(Australia—Australian Family Physician, September 1999, p. 897.) Even after witnessed attacks, the diagnosis of epilepsy can be difficult. Approximately 25 percent of patients referred for neurologic assessment of epilepsy have alternative diagnoses such as syncope or psychogenic attacks. Physical examination is often normal and initial electroencephalogram (EEG) is unremarkable in about one half of patients with epilepsy. In 15 percent of patients, repeated EEGs are also normal, probably because of the sporadic nature of the condition or the location of lesions deep in the brain. Magnetic resonance imaging and newer investigative techniques may be necessary to establish the diagnosis or to identify candidates for surgical treatment. The increasing range of drugs available for epilepsy raises issues of medication selection for specific patients. Adverse effects are also an issue. Compliance is a major concern, but monitoring plasma drug concentrations may not be as essential as previously believed. Clinical efficacy and tolerability are the best guides to monitoring drug therapy. Patients who remain refractory to drug therapy may be candidates for surgical treatment or implantation of stimulators. Patients and their families should be counseled regarding legal restrictions, particularly concerning driving. Patients can also be counseled to avoid situations that may precipitate a seizure or in which a seizure could have serious consequences. Swimming is a particular concern, and patients should be advised to only swim with a partner.
DHEA: Panacea or Snake Oil?
(Canada—Canadian Family Physician, July 1999, p. 1723.) Dehydro-3-epiandrosterone (DHEA) is an adrenal hormone from which androgens and estrogens can be produced. Serum DHEA levels are highest in the third decade of life and then decline, leading to speculation that DHEA plays a role in the aging process. Claims have been made that DHEA increases vitality, prevents cardiovascular disease and cancer, stimulates the immune system and facilitates weight loss. A recent literature review concludes that the studies to date are limited by size, methodologic problems and bias. DHEA may increase the sense of well-being in men, but it has not been proved to have therapeutic or preventive effects in cardiovascular disease, immune dysfunction or cancer. DHEA may increase the risk of breast cancer in postmenopausal women and the risk of ovarian cancer in premenopausal women. In addition, DHEA could adversely affect women's cardiovascular health by reducing high-density lipoprotein cholesterol levels.
(Australia—Australian Family Physician, August 1999, p. 833.) Travelers who rapidly cross time zones may experience a variety of symptoms caused by disturbances of the circadian rhythm cycle. Common symptoms include insomnia, fatigue, cognitive impairment, mood changes and gastrointestinal upset. Symptoms may be minimized by taking preparations designed to slowly adjust sleep patterns to those of the destination country. Travelers should be encouraged to relax during the flight. It is beneficial for the traveler to maintain adequate hydration but avoid drinking alcohol during the flight. Eating small, frequent carbohydrate meals is also helpful. Many travelers have used melatonin supplements to induce sleep and improve the depth and quality of sleep. Usually 1 to 5 mg is taken two hours before desired sleep time. Short-acting benzodiazepines such as tempazepam are often prescribed to help adjust sleep patterns, but many travelers prefer to adapt naturally to the destination circadian patterns.
Copyright © 2000 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact firstname.lastname@example.org for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions